Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 14, 2001, 4:26 PM MDT for Garfield County, Utah. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 14, 2001, 4:26 PM MDT (22:26 UTC)
- Expired
- Aug 14, 2001, 5:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Garfield County, UT
The radar
The Cedar City radar (KICX), 121 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:30 PM MDT | Hail 1.5 | Escalante, UT | A severe thunderstorm dropped 1 inch to 1.5 inch hail on Escalante...along with brief heavy rain. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570 WUUS55 KSLC 142227 SVRSLC UTC017-142300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 426 PM MDT TUE AUG 14 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH THIS INCLUDES THE CITY OF ESCALANTE * UNTIL 500 PM MDT * AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ESCALANTE...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL SOUTHERN GARFIELD COUNTY AT 440 PM MDT HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3788 11145 3780 11170 3755 11161 3756 11131
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 14, 2:45 PM MDT, 1 hour 41 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 PM MDT TUE AUG 14 2001 SYNOPSIS...HIGH PRESSURE AND A GENERALLY DRY AIRMASS WILL REMAIN OVER THE REGION INTO THE WEEKEND. TEMPERATURES WILL BE ON A SLIGHT WARMING TREND THROUGH FRIDAY. DISCUSSION...THE MEAN RIDGE WILL REMAIN OVER THE WESTERN U.S. INTO NEXT WEEK. UTAH WILL BE UNDER A LIGHT NORTHWESTERLY FLOW THROUGH THURSDAY...THEN COME UNDER A LIGHT SOUTHWESTERLY FLOW FRIDAY AS THE UPPER RIDGE AXIS SHIFTS OVERHEAD. TEMPERATURES WILL BE ON A VERY SLOW WARMING TREND WITH A COUPLE DEGREES OF WARMING EACH OF THE NEXT COUPLE OF DAYS. WIDELY SCATTERED CONVECTION DEVELOPED OVER THE MTNS THIS AFTERNOON...AND SHOULD GO TO BED QUICKLY THIS EVENING. THE MODELS ARE PICKING UP ON A VERY WEAK SHORTWAVE MOVING INTO NW UTAH LATE TONIGHT AND THROUGH UTAH WEDNESDAY...BUT WITH THE DRYING AIRMASS AND GENERAL HIGH PRESSURE WONT LEAVE ANYTHING IN OTHER THAN SLIGHT CHANCE NW CORNER TONIGHT...AND SLIGHT CHANCE MTNS WEDNESDAY. THE EXTENDED LOOKS DRY WITH CONTINUED ABOVE NORMAL TEMPERATURES. AN EAST-WEST ELONGATED UPPER LEVEL RIDGE AXIS WILL REMAIN OVER THE SOUTHWEST THROUGH AT LEAST SUNDAY PREVENTING ANY RETURN OF MONSOONAL MOISTURE. THE MRF TRIES TO AMPLIFY THE RIDGE AND SHIFT IT EAST TO THE FOUR-CORNERS AREA MONDAY AND TUESDAY AS A TROF DEVELOPS OVER THE PAC NW. THIS COULD POSSIBLY ALLOW A LITTLE MOISTURE RETURN INTO SE UTAH...AND SO HAVE ADDED SLIGHT CHANCE TO S MTNS AND SE VALLEYS. SLC 11-0 CDC 11-0 HOGAN .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:49 AM MDT | Flash Flood Warning | SLC | Iron | 41 min |
| Aug 14, 4:03 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 42 min |
| Aug 14, 4:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 40 min |
| Aug 14, 4:55 PM MDT | Flash Flood Warning | SLC | Kane | 80 min |
| Aug 14, 5:00 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.